Missouri, 2001Flash Flood in Missouri, May 17, 2001
May 17, 2001 · NWS LSX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 17, 1:30 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, May 17, 1:30 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT THU MAY 17 2001
MRNG 850 SHOWED SGNFNT MSTR ACROS THE AREA WITH MID TEEN DEWPTS.
MODELS FCST S/WV TO ROLL ACRS THE AREA TNGT. BY THIS EVE, ETA AND
AVN FAIRLY SMLR WITH MVC OVR SE KS. ETA SLOWS UP S/WV BY FRI MRNG
WITH VORT NR SGF WHILE AVN KEEPS THINGS MOVG WITH S/WV ACRS IL.
COLD FNT SLOWED DWN ON MODEL RUNS TODAY FM PREV RUNS. AVN AND ETA
DVLP WAVE ALG FNT, SO BY 12Z FRI FNT FCST TO LIE NR A STL-JLN LN.
FNT THEN FCST TO SETTLE INTO THE BOOTHEEL BY FRI EVE BY AVN WITH ETA
SLOER.
OUTFLOW BNDRY FM MRNG CNVCTN LIES FM CNTRL MO INTO THE SE. FEW
CELLS TRYING TO POP ALG THE BNDRY ATTM. LATEST LAPS SHOWS LI-S OF
-10 WITH CAPES >4800 J/KG ACRS CNTRL MO. MSAS INDICATES SFC MSTR
CNVGC BULLSEYE NR KC. AREA OF CNVCTN ACRS NW MO MOVG/DVLPG SEWD ALG
OUTFLOW. MAV POPS USED FOR NE MO/CNTRL MO TNGT WITH LKLY POPS
ELSEWHERE.
IN THE EXTNDD, THE MRF, ECMWF AND UK ARE FAIRLY SMLR IN DIGGING
SGNFNT H5 S/WV INTO THE NRN PLNS BY SUN EVE. MRF CLOSES OFF LOW BY
TUE MRNG WHILE ECMWF AND UK KEEP OPEN TROF. MRF ENSEMBLE MORE SMLR
TO EUROPEAN MODELS.
.STL...NONE
In the hours before
Special weather statement, May 17, 11:07 AM CST, 5 hours 28 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT WED MAY 16 2001
THREAT: THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE AREA. THUNDERSTORM COVERAGE WILL BE BEST TONIGHT.
WHEN: THIS AFTERNOON AND TONIGHT.
SITUATION: A COLD FRONT EXTENDING FROM WESTERN IOWA INTO NORTHEAST
KANSAS WILL MOVE SLOWLY SOUTHEASTWARD THIS AFTERNOON AND TONIGHT.
THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT. A
FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
AN OUTFLOW BOUNDARY FROM MORNING CONVECTION LIES FROM CENTRAL
MISSOURI INTO SOUTHEAST MISSOURI. THE AIRMASS IS VERY UNSTABLE
SOUTHWEST OF THIS BOUNDARY. SCATTERED THUNDERSTORMS MAY DEVELOP
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI IN THE VICINITY OF
THIS MBOUNDARY DURING THE AFTERNOON.
Flash Flood, Boone
- When
- May 17, 4:35 PM CST to 9:35 PM CST
- Where
- Boone County, Columbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heavy rain caused some flash flooding in Columbia. An apartment complex in the southwest part of town was damaged by high water. Water at one point was 3 feet deep on Range Line Road. Firefighters rescued several people from vehicles trapped in flood water, most of them on the north side of town near Interstate 70.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 17 to 18, 20013 injured · $227,000 · 1.75 in hail · 74 events
- Hail and Damaging Winds in Texas, May 17 to 18, 2001$2.3 million · 4.5 in hail · 40 events
- Hail and Damaging Winds in Colorado, May 17 to 20, 2001$2.5 million · 4.5 in hail · 20 events
- Flash Flooding in West Virginia, May 17, 20012 injured · $1.0 million · 3 events
- Flash Flooding and Hail in Ohio, May 17 to 19, 2001$1.2 million · 1 in hail · 14 events
- Hail and Damaging Winds in West Virginia, May 17, 2001$116,000 · 0.75 in hail · 20 events
- Damaging Winds in Texas, May 17 to 18, 2001$94,000 · 80 kt wind · 11 events
- Flash Flood in West Virginia, May 17, 2001$125,000 · 1 event
- Flash Flooding and Hail in Ohio, May 17, 2001$73,000 · 50 kt wind · 12 events
- Flash Flooding in Kentucky, May 17, 2001$95,000 · 2 events
- Flash Flood and Hail in West Virginia, May 17, 2001$50,000 · 0.75 in hail · 2 events
- Flash Flood in Missouri, May 17, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244767.